Calculators · Neurology · Score

ABCD² score for TIA

Also called ABCD2, TIA stroke risk score

Early (2-day) stroke risk after a transient ischaemic attack from age, blood pressure, clinical features, duration and diabetes.

Clinical features
Duration of symptoms

Fill 2 more fields to see the result.

Formula and scoring

Age ≥60 (1) + BP ≥140/90 (1) + unilateral weakness (2) or speech disturbance without weakness (1) + duration ≥60 min (2) or 10–59 min (1) + diabetes (1). Range 0–7.

Exam and ward pearls

  • Bands: 0–3 low (1.0%), 4–5 moderate (4.1%), 6–7 high (8.1%) 2-day stroke risk.
  • Duration <10 min and non-motor, non-speech symptoms score 0 for those items.

When not to rely on it

  • Validated in US and UK cohorts of clinician-diagnosed TIA. It contains no imaging, carotid or rhythm data, so a low score does not exclude a high-risk cause such as carotid stenosis or atrial fibrillation.

Source

  1. Johnston SC, Rothwell PM, Nguyen-Huynh MN, Giles MF, Elkins JS, Bernstein AL, et al. Validation and refinement of scores to predict very early stroke risk after transient ischaemic attack. Lancet. 2007;369(9558):283-92. doi:10.1016/S0140-6736(07)60150-0 · PMID 17258668

Formula and cut-offs checked against these sources on 8 Nov 2026. Educational tool for clinicians; it does not replace clinical judgement.

More Neurology calculators